Living With CFRespiratory DiseaseTreatments

Risk of Hearing Loss from IV Aminoglycosides in Cystic Fibrosis

Cumulative exposure to IV tobramycin and amikacin, which are critical for treating cystic fibrosis infections, increases the risk of hearing loss. A study, “The cumulative effects of intravenous antibiotic treatments on hearing in patients with cystic fibrosis,” published last month in the Journal of Cystic Fibrosis discusses how IV tobramycin, amikacin and vancomycin contribute to hearing loss in people with CF.

Tobramycin and amikacin (aminoglycoside antibiotics) are used to treat gram-negative bacteria such as Pseudomonas aeruginosa, Acinetobacter, and Enterobacter.

Vancomycin (a glycopeptide antibiotic) is used to treat MRSA.

The study divided 81 patients with CF into four groups based on their cumulative weighted dosage of IV aminoglycoside antibiotics.

After adjusting for gender and age at the time of hearing test, participants in the two highest-quartile exposure groups were almost 5 X more likely to have permanent sensorineural hearing loss than those in the two lowest-quartile exposure groups. There was a small group of CF patients who had normal hearing despite high exposure to IV-antibiotics.
The Journal of Cystic Fibrosis

Additional information about the study can be found in this report from The Hearing Review.

3 Comments

  1. Sue Anne
    March 28, 2017 at 8:39 am

    My mother did not have Cystic Fibrosis but I have the gene. She became deaf from IV vancomycin that was used to treat her pneumonia. It is listed as a side effect on the insert but of course no one gets to see this before getting it. Doc’s don’t mention it either. Vancomycin pills(for cdiff) supposedly don’t have this side effect but the IV does.

  2. Sharon Santa Cruz
    March 30, 2017 at 1:00 pm

    Hello, my daughter is 27 and has CF. We did not find out until she was 11. She has the Delta 508 gene, and another that we have nothing but numbers for. Apparently there are no others on record with her other gene. It is:
    869+1 869+4. And then there are letters that follow:
    delGTAA ins ACATTATT

    Please tell me if there is anything I can get for her that would help her.

    Thank you so much,
    Sharon Santa Cruz

    • stylecomfy
      April 4, 2017 at 1:46 pm

      Hi Sharon,
      Welcome to this website. We have a forum you can join and it may be a good idea to start a thread with your question…it is likely that someone in the community may be able to provide more input. Topics about different mutations often come up. Here’s the link http://forums.cysticfibrosis.com/forum.php
      (also in the menu as Forums)

      Wishing you luck on finding some insights.

Previous post

Indrepta C now available for nonsense mutations

Next post

University of British Columbia studying B-cepacia with some success!